A case report of myocardial infarction with non-obstructive coronary artery disease: Graves' disease-induced coronary artery vasospasm

Margo Klomp, Sarah E. Siegelaar, Tim P. van de Hoef, Marcel A. M. Beijk, Riccardo Liga, F. Aaysha Cader, Alessia Azzano, Anastasia Vamvakidou, Ross Thomson

Research output: Contribution to JournalArticleAcademicpeer-review

1 Citation (Scopus)

Abstract

Background: Coronary artery spasm can occur either in response to drugs or toxins. This response may result in hyper-reactivity of vascular smooth muscles or may occur spontaneously as a result of disorders in the coronary vasomotor tone. Hyperthyroidism is associated with coronary artery spasm. Case summary: A 49-year-old female patient with a 2-day history of intermittent chest pain and electrocardiographic evidence of myocardial ischaemia was referred for emergency coronary angiography. This revealed severe right coronary artery (RCA) and left main (LM) coronary artery ostial vasospasm, both subsequently relieved with administration of multiple doses intracoronary nitroglycerine. Intravascular optical coherence tomography showed absence of atherosclerosis and no evidence of thrombus or dissection confirming the diagnosis of coronary artery vasospasm. Laboratory tests of the thyroid function were performed immediately after coronary angiography revealing Graves' disease as the cause of vasospasm. Discussion: Our case represents a rare presentation of Graves' disease-induced RCA and LM coronary artery ostial vasospasm. In patients with coronary artery vasospasm thyroid function study should be mandatory, especially in young female patients.
Original languageEnglish
JournalEuropean Heart Journal - Case Reports
Volume4
Issue number4
DOIs
Publication statusPublished - 1 Aug 2020

Keywords

  • Case report
  • Coronary artery vasospasm
  • MINOCA
  • Myocardial infarction
  • Thyrotoxicosis

Cite this